Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 184, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 9, 2008, 6:22 AM EDT for 5 counties in Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2008, 6:22 AM EDT (10:22 UTC)
- Expired
- Sep 9, 2008, 7:15 AM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 62 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:43 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 9, 4:43 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT TUE SEP 9 2008 .SYNOPSIS... A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TODAY. HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT THROUGH THURSDAY. A LOW PRESSURE SYSTEM WILL LIKELY PASS JUST SOUTH OF PENNSYLVANIA FRIDAY OR FRIDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 08Z SFC ANALYSIS SHOWS COLD FRONT ENTERING NW PA ATTM. POTENT SHORTWAVE TRACKING THRU THE GRT LKS WILL PUSH FRONT THRU NW PA EARLY TDY...THEN EXITING THE LOWER SUSQ VALLEY BY LATE AFTN. MAIN FCST CONCERN TDY WILL BE POTENTIAL FOR SVR WX OVR THE SUSQ VALLEY...WHERE SREF PLUME DATA INDICATES MODERATE CAPE DEVELOPING BY AFTN IN ADVANCE OF APPROACHING FRONT. STRONG MID LEVEL FLOW ON SOUTHERN PERIPHERY OF SHORTWAVE SHOULD RESULT IN AMPLE SHEAR TO PRODUCE ORGANIZED /POSS SVR/ CONVECTION ACROSS SOUTHEAST PA...MAINLY BTWN 17Z-22Z. ALSO OF CONCERN WILL BE POTENTIAL OF LOCALIZED FLASH FLOODING OVR THE LOWER SUSQ VALLEY...WHERE 1HR FFG REMAINS LOW /BTWN 1 AND 1.5 INCHES/ DUE TO RECENT RAIN FROM TS HANNA. GIVEN ANOMALOUS PREFRONTAL PWATS...CAN/T RULE OUT A SPOT OR TWO SURPASSING FFG...MAINLY OVR ADAMS/YORK/LANCASTER COUNTIES. NOT CONFIDENT ENOUGH TO ISSUE FFA AT THIS POINT...ESPECIALLY SINCE THE THREAT WILL LIKELY BE LOCALIZED. PAINTED PARTIAL CLEARING AND DIMINISHING CHC FOR SHRA/TSRA AFTER 16Z ACROSS THE NW ZONES...AND BY 20Z ACROSS MUCH OF CENTRAL PENN AS THE DEEPER MOISTURE CONVERGENCE ALONG THE LEE SIDE TROUGH SHIFTS OVER OR JUST TO THE EAST OF SUSQ RIVERS MAIN STEM. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... HI PRES BUILDS INTO THE REGION TONIGHT AND WEDNESDAY. ACCOMPANYING DRY AIRMASS AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO GET QUITE CHILLY OVR THE NORTHERN MTNS TONIGHT...RESULTING IN AREAS OF VALLEY FOG IN THAT AREA TOWARD DAWN. SREF MEAN 850 TEMPS SUPPORT HIGHS WITHIN A FEW DEG OF 70F WEDNESDAY UNDER ABUNDANT SUNSHINE. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... ANOTHER COOL NIGHT IN STORE FOR CENTRAL PA WED NITE...AS DRY AIRMASS /SREF PWATS -1SD TO -SD/ COMBINES WITH CLEAR SKIES LIGHT WINDS. HAVE INCLUDED PATCHY FOG ARND DAWN TO MOST OF THE AREA...WHICH COULD BE LOCALLY DENSE NEAR ANY BODIES OF WATER. FAIR WX AND A DRY BNDRY LYR FOR THUR...LIMITING THE CU FIELD ONCE AGAIN. MIXED LYR WILL REMAIN SHALLOW THUR AFTN...SO EXPECT TEMPS TO REMAIN SEASONAL. FLOW APPEARS TO BECOME FLUID AND PROGRESSIVE AS SFC RIDGE SLIDES OFFSHORE ALLOWING MOISTURE TO POOL INTO THE MID/UPPER ATMOS FRI/SAT. ATTM THE CHALLENGE FOR THE UPCOMING WEEKEND IS WHETHER WE WILL SEE A WEAK MOIST ONSHORE FLOW ALONG SOUTHERN PERIPHERY OF RIDGE. THIS COULD RESULT IN A DAMP FRI/SAT...AS SEVERAL ENSEMBLE MEMBERS HINT AT FRONTAL BNDRY HANGING UP ARND MID ATLANTIC REGION. ATTM HAVE SIDED WITH GEFS IN THERMAL RIDGE POKING NORTH INTO THE MID-ATLANTIC LATE WEEK...AS T850 IN THE MID TEENS SHUD PUSH MAX T A FEW DEGREES ABOVE NORMAL AND CHC SHRA/TSRA FOR THE WEEKEND ALONG FRONTAL BNDRY. INCREASING CONFIDENCE IN A HIGH AMPLITUDE PAC NW RIDGE...ALLOWING A DOWNSTREAM TROUGH TO DIG INTO CENTRAL CONUS/GRT LKS SUN. GIVEN PROGRESSIVE FLOW AND NOT MUCH BLOCKING OFFSHORE OF NEW ENGLAND...TROUGH SHUD SWING THROUGH PA MON WITH ANOTHER CHC FOR SHRA/TSRA AND COOLER TEMPS TO START NEXT WEEK. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... LYRD MID AND HIGH CLOUDS WILL OVERSPREAD CENTRAL PENN FROM THE SOUTHWEST OVERNIGHT. ALSO OVERNIGHT...INCREASING SWRLY WINDS ALOFT WILL LEAD TO LOW LEVEL WIND SHEAR THOUGH ABOUT 12Z...ESPECIALLY ACROSS THE NW HALF OF PENNSYLVANIA. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE NW MTNS OVER THE NEXT SEVERAL HOURS. MOST CIGS AND VSBYS WILL DIP ONLY INTO THE MVFR CATEGORY AT WORST BETWEEN 04Z AND 12Z TUESDAY. A COLD FRONT ASSOCD WITH A DVLPG LOW PRES SYS MOVG NEWD FM THE GRT LKS AND INTO THE ST LAWRENCE VLY IS FCST TO PASS THRU THE AREA LATER TODAY...BRINGING WITH IT NUMEROUS SHOWERS AND ISOLD TSRA. MAINLY MVFR CIGS AND VSBYS WILL ACCOMPANY AND PRECEDE THE FRONT...WITH WITH LOCALIZED IFR CIGS/VSBYS IN THE STRONGER STORMS (AND ALSO IN THE MOIST WRLY UPSLOPE FLOW AT KJST AND KBFD FOR A FEW HOURS IMMEDIATELY AFTER THE COLD FRONTAL PASSAGE. HI PRESSURE IS EXPECTED TO BUILD IN FOR FOR TUESDAY NIGHT THROUGH THURSDAY EVENING ACCOMPANIED BY GOOD FLYING CONDS...OUTSIDE OF A FEW HOUR PERIOD OF VALLEY FOG (BOTH WED AND THUR) AND RESTRICTED EARLY MORNING VSBYS. DETERIORATING CIGS AND VSBYS WILL OCCUR AGAIN LATER THURSDAY NIGHT AND FRIDAY WITH SCATTERED SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/BEACHLER AVIATION...GARTNER/STEINBUGL
In the hours before
Special weather statement, Sep 9, 4:27 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 427 AM EDT TUE SEP 9 2008 PAZ024-025-090900- BLAIR PA-CAMBRIA PA- 427 AM EDT TUE SEP 9 2008 ...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND WEST CENTRAL BLAIR COUNTIES... AT 421 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTMONT... MOVING NORTHEAST AT 45 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NANTY-GLO AROUND 440 AM...EBENSBURG AROUND 450 AM AND ASHVILLE AROUND 500 AM. FORECASTER: KF
Special weather statement, Sep 9, 4:39 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT TUE SEP 9 2008 PAZ019-025>027-090915- BLAIR PA-HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA- 439 AM EDT TUE SEP 9 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MIFFLIN...NORTHERN BLAIR...NORTHERN HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES... AT 434 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM HUNTINGDON TO ALTOONA...MOVING NORTHEAST AT 47 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR MCALEVYS FORT AROUND 450 AM...SEVEN MOUNTAINS AROUND 500 AM AND PARK FOREST AROUND 510 AM. FORECASTER: KF
Special weather statement, Sep 9, 5:33 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 533 AM EDT TUE SEP 9 2008 PAZ024-033-091015- CAMBRIA PA-SOMERSET PA- 533 AM EDT TUE SEP 9 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND SOMERSET COUNTIES... AT 529 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WESTMONT TO 22 MILES SOUTH OF CONNELLSVILLE...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR NANTY-GLO AROUND 540 AM...LILLY AROUND 550 AM AND WELLERSBURG AROUND 600 AM. THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 129. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 219...ROUTE 422...STATE ROAD 56. FORECASTER: GARTNER
Special weather statement, Sep 9, 6:03 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 603 AM EDT TUE SEP 9 2008 PAZ012-041-042-045-046-049-051>053-091045- COLUMBIA PA-MONTOUR PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA- NORTHUMBERLAND PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA- SULLIVAN PA-UNION PA- 603 AM EDT TUE SEP 9 2008 ...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CLINTON... LYCOMING...NORTH CENTRAL MONTOUR...NORTHEASTERN UNION...NORTHWESTERN COLUMBIA...NORTHWESTERN NORTHUMBERLAND AND SULLIVAN COUNTIES... AT 558 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES NORTHWEST OF JERSEY SHORE TO 9 MILES NORTH OF DANVILLE...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR PICTURE ROCKS AROUND 610 AM...RALSTON AROUND 615 AM...RICKETTS GLEN STAT AROUND 620 AM...SHUNK AROUND 625 AM AND OVERTON AROUND 630 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 206 AND 207...I-180 BETWEEN MILE MARKERS 2 AND 29. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 220...STATE ROAD 14...STATE ROAD 118. FORECASTER: GARTNER
Special weather statement, Sep 9, 6:04 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 604 AM EDT TUE SEP 9 2008 PAZ025>028-034-035-091100- BEDFORD PA-BLAIR PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA- 604 AM EDT TUE SEP 9 2008 ...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...FULTON... HUNTINGDON...MIFFLIN AND WESTERN JUNIATA COUNTIES... AT 558 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ALTOONA TO FROSTBURG...MOVING EAST AT 29 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR TYRONE...SCHELLSBURG...SINKING VALLEY...AND QUEEN AROUND 610 AM...ROARING SPRING...OSTERBURG...AND CLAYSBURG AROUND 615 AM...SPRUCE CREEK...ROYER AND MANNS CHOICE AROUND 620 AM. FORECASTER: KF
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:31 AM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 44 min |
| Sep 9, 5:11 AM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Clinton, Huntingdon, Mifflin, Montour and 3 more | 64 min |
| Sep 9, 6:14 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Huntingdon, Somerset | 46 min |
| Sep 9, 7:38 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 3 hr |
| Sep 9, 8:11 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 44 min |
| Sep 9, 8:45 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 75 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.